PubMed Health⌕ Search

Biomedical subjects

Luz Fonacier

Publications and source records attributed to Luz Fonacier.

5 recordsLinked to original sources

Patch testing for allergic contact dermatitis in the allergist office.

The identification of allergens responsible for allergic contact dermatitis (ACD) is key to the management of this disease. The patch test (PT) is the only safe, objective, scientific, and practical method for the diagnosis of ACD. There is no single PT panel that will screen all the relevant allergens in a patient's environment. It is generally thought that 20 to 30 allergens in routine screening tests can identify 50% to 70% of clinically relevant ACD. However, the usefulness of patch testing is enhanced with the number of allergens tested. Although the PT might be simple to apply, it might be difficult to read, interpret, and correlate to the patient's symptoms. A familiarity with the patient's environment, the process of the industry in that environment, and the uses of various chemicals in the industry is needed in most cases.

Allergens↗

American College of Allergy, Asthma & Immunology Patch Testing and Allergic Dermatologic Disease Survey: use of patch testing and effect of education on confidence, attitude, and usage.

BACKGROUND: The patch test is an important tool for the diagnosis of contact dermatitis. In the past few years, allergists have shown increased interest in the diagnosis of contact dermatitis and the use of patch testing. OBJECTIVE: The aim of this study was to determine (1) the frequency of usage of the patch test among allergists, (2) the factors that affect the decision to patch test, and (3) the need for training the allergist to perform patch testing. METHOD: A single mailing survey was sent to all the members of the American College of Allergy, Asthma and Immunology (ACAAI). RESULTS: Fifty-seven percent of responding allergists performed patch testing but did so infrequently. Those who were fellowship trained in patch testing or attended a sponsored workshop performed the test more frequently than those with no training. Those who perceived the patch test as useful also were more likely to perform the test. Fellowship-trained members felt more confident than workshop-trained members in performing the test, and both, in turn, were more confident than members with no training. Trained physicians also were more likely to find the test useful compared with those with no training in patch testing. CONCLUSIONS: Education through fellowship training and workshop was associated with greater self-confidence of the allergist in his/her ability to perform patch testing. Education also was associated with increased perception of patch test utility and increased usage of the test.

Adult↗

Adverse drug reactions to a cephalosporins in hospitalized patients with a history of penicillin allergy.

Estimates on the cross-reactivity between cephalosporin and penicillin range from 1 to 16%. Patients with a history of penicillin allergy usually receive less optimal and more costly alternatives even if cephalosporins are a more viable alternative. One hundred eighty-six patients admitted to Winthrop University Hospital in a 7.5-month period, who reported penicillin allergy and received cephalosporin, were sent surveys. Eighty-three patients completed the survey and their charts were reviewed. Seven of 83 patients (8.4%) from a larger group of 186 penicillin-allergic patients developed a reaction to a cephalosporin. The exact 95% confidence interval is 3.5-16.6%. Six of seven (85.7%) penicillin-allergic patients who reacted to cephalosporin reported a definite history of an immediate reaction to penicillin, including hives. Only 1 of 62 (1.6%) patients who reported that their penicillin reaction was delayed, probable, or unknown had a cephalosporin reaction (p < 0.001). Thirty percent (3 of 10 patients) of penicillin-allergic patients, who received a second-generation cephalosporin, had a reaction, whereas 5.5% (4 of 73 patients) of those patients given only a first-, third-, and fourth-generation cephalosporin reacted (p < 0.04). None of those patients who received a fourth-generation cephalosporin reacted. Four of 15 (26.7%) patients who received a cephalosporin with an amino benzyl ring developed a reaction, as compared with 3 of 68 (4.4%) patients who received a cephalosporin without the ring (p < 0.02). Four patients with severe cephalosporin reactions had a rash, shortness of breath, difficulty swallowing, lightheadedness, and anaphylaxis. Patients who recall a definite history of an immediate type of penicillin allergy are more likely to develop a cephalosporin reaction compared with patients who reported a delayed, a probable, or an unknown penicillin reaction. Penicillin-allergic patients who receive second-generation cephalosporins, especially those with an amino benzyl side chain, are more likely to develop a reaction to cephalosporin. Although the incidence of reactions to cephalosporin in penicillin-allergic patients is low, those patients who reacted had more severe manifestations including anaphylaxis. Thus, continued caution regarding administration of cephalosporin, especially those with amino benzyl side chains, to patients who have a definite history of an immediate reaction to penicillin is advised.

Adolescent↗